CSN Login
Members Online: 5

Excess saliva from chemo???

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Hi to all you 5FU and Leucovorin veterans out there. I have just completed weekly treatment # 2 of my planned 24 treatments. So far so good, no noticable side effects, and I'm keeping my fingers crossed. BUT yesterday I noticed that my mouth is watering! I'm not nauseous, no mouth sores, drinking plenty of water, and eating OK; I'll check with my oncolgist tomorrow, but wondered if anyone else had this experience? J

Pewter
Posts: 24
Joined: Aug 2003

Have you also noted excessive eye tearing? It all happens during the 5F/U infusion. The salivating typically stopped for me by the following day. In addition, the 5F/U causes scarring of the tear ducts, and this apparently happens more frequently in women than in men. The scarring can become quite bad, leading to complete obstruction of the tear duct (irreversible!!).

If the tearing is caught early enough, you can have little silicon stents placed in the ducts (not really a big deal procedure relative to everything else that happens to us). The stents serve to keep the ducts open and are left in place till about six months after the chemo is finished. If not caught early enough, the ducts can close completely (happened in my right eye) and the lack of ability to drain tears is a real pain, especially in the winter.

Vitamin B6 as well as the Celebrex was proported to "help", but neither was really beneficial to me.

My advice, if you find this happens to you, seek out an oculoplastics person ASAP.

Good Luck

smathiason
Posts: 2
Joined: Apr 2003

Judiths,

I suffered from almost constant tearing during my final 6 treatments of 5FU. It stopped soon after the chemotherapy was complete. But I don't recall any other symptoms of excess saliva.

Sharon

SSimpson
Posts: 2
Joined: Jan 2004

I too have experienced excess salivia, as well as nose running, tearing of my eyes as well as sweating. I have been told there is a prescription to help "dry you up" a little bit, but I have never asked for it because it seems manageable at this point.

Good luck with future treatments. Susan

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network